Case report reveals obinutuzumab-induced severe thrombocytopenia in an autoimmune setting, highlighting hematologic risks.
Obinutuzumab is a humanized type II anti-CD20 monoclonal antibody with enhanced antibody-dependent cellular cytotoxicity. It is widely used in B-cell malignancies and is increasingly being explored in autoimmune diseases such as lupus nephritis. The main adverse effects include infusion reactions and cytopenias. Among these, obinutuzumab-induced acute thrombocytopenia (OIAT) is a rare but potentially life-threatening complication. However, OIAT has been reported almost exclusively in patients with hematologic malignancies; data in autoimmune diseases remain limited. We report a 55-year-old male with anti-neutrophil cytoplasmic antibody-associated glomerulonephritis who developed acute severe thrombocytopenia and leukopenia shortly after the second dose of obinutuzumab, which was given due to rituximab intolerance. His platelet count (PLT) dropped from 121 × 10 9 /L to 2.5 × 10 9 /L, and white blood cell count (WBC) fell to 0.6 × 10 9 /L; the nadir occurred on day 3 after readmission. WBC recovered within one week, whereas PLT recovery took 45 days. To our knowledge, this is the first reported case of obinutuzumab-induced acute bicytopenia in an autoimmune disease setting. This case highlights the need for heightened awareness of hematologic toxicity when using obinutuzumab in patients with autoimmune diseases, and suggests that a rapid decline in PLT, even when still within the normal range, may serve as an early warning sign.
No takes yet. Share an insight, caveat, or question.
Jin et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: